Safety

Serotonin-3 (5-HT3) Receptor Antagonists

Detailed View: Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER)

including:

Aloxi (palonosetron hydrochloride) Injection
Aloxi (palonosetron hydrochloride) Oral Capsules
Anzemet (dolasetron mesylate) injection, 20 mg/mL
Anzemet (dolasetron mesylate) tablets, 50 mg and 100 mg
Sancuso (granisetron)
Zofran (ondansetron hydrochloride) Injection
Zofran (ondansetron hydrochloride) Tablets
Zofran (ondansetron hydrochloride) Oral Solution
Zofran ODT (ondansetron) Orally Disintegrating Tablets
Zuplenz (ondansetron) oral soluble film 

* see individual PI’s in Drugs@FDA for exact wording and formatting of class labeling changes

 

September 2014

Summary View

5 WARNINGS AND PRECAUTIONS

5.4 Serotonin Syndrome
  • The development of serotonin syndrome has been reported with 5-HT3 receptor antagonists. Most reports have been associated with concomitant use of serotonergic drugs (e.g., selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase inhibitors, mirtazapine, fentanyl, lithium, tramadol, and intravenous methylene blue). Some of the reported cases were fatal. Serotonin syndrome occurring with overdose of another 5-HT3 receptor antagonist alone has also been reported. The majority of reports of serotonin syndrome related to 5-HT3 receptor antagonist use occurred in a post-anesthesia care unit or an infusion center.
  • Symptoms associated with serotonin syndrome may include the following combination of signs and symptoms: mental status changes (e.g., agitation, hallucinations, delirium, and coma), autonomic instability (e.g., tachycardia, labile blood pressure, dizziness, diaphoresis, flushing, hyperthermia), neuromuscular symptoms (e.g., tremor, rigidity, myoclonus, hyperreflexia, incoordination), seizures, with or without gastrointestinal symptoms (e.g., nausea, vomiting, diarrhea). Patients should be monitored for the emergence of serotonin syndrome, especially with concomitant use of <drug name> and other serotonergic drugs. If symptoms of serotonin syndrome occur, discontinue Sancuso and initiate supportive treatment. Patients should be informed of the increased risk of serotonin syndrome, especially if <drug name> is used concomitantly with other serotonergic drugs. [see Drug Interactions (7), Patient Counseling Information (17.4)].

17 PATIENT COUNSELING INFORMATION

17.4 Serotonin Syndrome
  • Advise patients of the possibility of serotonin syndrome with concomitant use of <drug name> and another serotonergic agent such as medications to treat depression and migraines. Advise patients to seek immediate medical attention if the following symptoms occur: changes in mental status, autonomic instability, neuromuscular symptoms, with or without gastrointestinal symptoms.
     

 

Page Last Updated: 10/16/2014
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.